Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 2013, 11:26 PM CDT for Crawford County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2013, 11:26 PM CDT (04:26 UTC)
- Expired
- Apr 15, 2013, 11:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Crawford County, KS
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 11:37 PM CDT | HAIL 1 | Frontenac, KS | DELAYED REPORT VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 10:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 640 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS53 KSGF 160426
SVRSGF
KSC037-160445-
/O.NEW.KSGF.SV.W.0046.130416T0426Z-130416T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT MON APR 15 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1145 PM CDT
* AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHEROKEE...
AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BEULAH...CHEROKEE...CHICOPEE...FRONTENAC...LONE OAK...OPOLIS...
PITTSBURG AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3743 9490 3749 9462 3742 9461 3734 9462
3734 9491 3735 9492
TIME...MOT...LOC 0427Z 267DEG 33KT 3739 9480
HAIL...1.00IN
WIND...<50MPH
$$
CRAMER1 follow-up statement
147
WWUS53 KSGF 160451
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT MON APR 15 2013
KSC037-160501-
/O.EXP.KSGF.SV.W.0046.000000T0000Z-130416T0445Z/
CRAWFORD KS-
1151 PM CDT MON APR 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3743 9490 3749 9462 3742 9461 3734 9462
3734 9491 3735 9492
TIME...MOT...LOC 0426Z 267DEG 33KT 3739 9481
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:57 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 15, 6:57 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 657 PM CDT MON APR 15 2013 .MESOSCALE DISCUSSION... 00Z RAOB DATA UP TO 400 MB HAS BEEN ANALYZED. MIXED LAYER INHIBITION MEASURED AT 88 J/KG. INHIBITION VALUES SHOULD BE EVEN HIGHER FURTHER SOUTH TOWARD THE ARKANSAS BORDER. WITH THIS IN MIND...SURFACE CONVERGENCE IN ITSELF WILL NOT BE ENOUGH FORCING TO TRIGGER CONVECTION ACROSS SOUTHERN MISSOURI. HOWEVER...AS WE PROGRESS THROUGH LATE THIS EVENING AND TONIGHT...A LOW LEVEL JET WILL BEGIN TO IMPINGE ON THE FRONT ALOFT. THIS INTERACTION WILL OFFER SOME ELEVATED UPDRAFTS NORTH OF THE SURFACE FRONT. MOST UNSTABLE CAPE VALUES ARE EXPECTED TO BE AROUND 1000 TO 1500 J/KG...WITH DECENT NORMALIZED CAPE WITHIN THE -10 TO -30C LAYER. THIS SUPPORTS A LIMITED RISK FOR LARGE HAIL WITHIN SOME OF THE MORE ORGANIZED UPDRAFTS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR ADJUSTMENTS THAT WERE MADE. FINALLY...UPPER LEVEL FLOW WILL BE CONDUCIVE TO A NARROW CORRIDOR OF TRAINING STORMS. THIS COULD POSE A LIMITED RISK FOR LOCALIZED HEAVY RAIN AND FLOODING IF STORMS LINE UP JUST RIGHT. CRAMER && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 245 PM CDT MON APR 15 2013 SEE THE MESOSCALE UPDATE AND SPC MESO DISCUSSION FOR THE NEAR TERM WEATHER UPDATE. A WAVY FRONT WILL MOVE SOUTH LATE TONIGHT THEN BACK TO ROUGHLY THE MO HWY 60 OR I-44 CORRIDOR BY AFTERNOON ON TUESDAY. WEAK SHORTWAVE/RIPPLE IN THE SW FLOW WILL PULL NORTHEAST LATE TONIGHT WITH THE BEST RAIN CHANCES SHIFTING NORTHEAST WITH IT AFTER 12Z. FOR TUESDAY... WITH THE SHARP SFC BOUNDARY OVER THE REGION...WE MAY BE IN A SIMILAR SCENARIO WE ARE IN RIGHT NOW. PROGGED SOUNDINGS SHOW A RESTRENGTHENING MIXED LAYER/CAP DURING THE DAY WITH THE BEST CHANCES FOR INITIATION IN THE CONVERGENCE ZONE NEAR THE FRONT WITH PEAK HEATING LATE IN THE DAY. DIURNALLY DRIVEN INSTABILITY AND CONTINUED MORE THAN ADEQUATE VERTICAL SHEAR COULD LEAD TO ISOLATED SEVERE STORMS IF THEY CAN INITIATE. SYNOPTICALLY...A SHORTWAVE RIDGE MOVES OVER THE REGION LATE IN THE DAY WHICH IS AN OVERALL BACKGROUND NEGATIVE TO WIDESPREAD STORM COVERAGE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 245 PM CDT MON APR 15 2013 A SHARP/STRONG SLIGHTLY POSITIVELY TILTED 500MB LONGWAVE TROUGH WILL SLOWLY SHIFT EAST FORM THE ROCKIES TO THE PLAINS WED-THU. CONVECTION ALONG A COLD FRONT OVER KANSAS AND DRY LINE OVER WESTERN OK AND TX SHOULD INTENSIFY DURING THE AFTERNOON AND EARLY EVENING. THE OVERALL GUIDANCE TREND HAS BEEN TO SLOW THE OVERALL SYSTEM DOWN WHICH MAKES SENSE. CONVECTION SHOULD BECOME WIDESPREAD AHEAD OF THE FRONT WED NIGHT INTO THU. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE OVER THE WESTERN CWFA WED NIGHT WHILE WE STILL HAVE AT LEAST MODERATE INSTABILITY AND 40-60KT 0-6KM BULK SHEAR (STRONGEST OVER THE WESTERN CWFA). GUIDANCE WITH FRONTAL PASSAGE TIMING STILL VARIES...BUT OVERALL IT LOOKS TO MOVE THROUGH THE REGION THURSDAY WITH CONTINUED SEVERE WEATHER CHANCES STILL POSSIBLE. UNSEASONABLY COOL TEMPERATURES WILL MOVE INTO THE REGION BEHIND THE FRONT WITH FROST/LIGHT FREEZE HEADLINES AGAIN POSSIBLE WITH TEMPERATURES FALLING TO NEAR FREEZING FOR A COUPLE OF NIGHTS. DSA && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 633 PM CDT MON APR 15 2013 FRONTAL BOUNDARY HAS DROPPED SOUTH OF INTERSTATE 44 ACROSS SOUTHWEST MISSOURI SHIFTING WINDS BACK TO THE NNE. WHILE CAP TO LIMIT CONVECTION THIS EVENING...THE COLUMN WILL SATURATE UNDER THE LOW LEVEL COLD ADVECTION IN BEHIND THE FRONT LEADING TO WIDESPREAD IFR STRATUS FROM LATE EVENING THROUGH MUCH OF TUESDAY. ANY CONVECTION THAT DOES FORM OVERNIGHT WILL FURTHER IMPACT VISIBILITIES THOUGH OMITTED THIS POTENTIAL DUE TO THE LACK OF ANTICIPATED COVERAGE. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...CRAMER SHORT TERM...DSA LONG TERM...DSA AVIATION...RUNNELS
Hazardous weather outlook, Apr 15, 10:42 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 PM CDT MON APR 15 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170345- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1042 PM CDT MON APR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ROUGHLY NORTHWEST OF THE INTERSTATE 44 CORRIDOR FOR THE REMAINDER OF TONIGHT. THERE IS AN ELEVATED RISK OF LARGE HAIL WITH THESE STORMS...WITH HAIL UP TO THE SIZE OF HALF DOLLARS POSSIBLE. THE RISK FOR DAMAGING WIND IS LOW...HOWEVER AN ISOLATED...LOCALIZED DAMAGING WIND GUST CANNOT BE RULED OUT. IN ADDITION...SOME STORMS COULD TRAIN WITHIN A NARROW CORRIDOR... CAUSING A LIMITED RISK FOR HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS AT TIMES THROUGH THURSDAY AS THE COLD FRONT REMAINS STALLED ACROSS OUR REGION. THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS ACROSS THE OUTLOOK AREA FROM TUESDAY THROUGH EARLY THURSDAY. THE GREATEST RISK FOR SEVERE WEATHER WILL BE FROM LATE WEDNESDAY INTO THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA TUESDAY. A HIGHER RISK OF EXCESSIVE RAINFALL AND FLOODING WILL DEVELOP WEDNESDAY AND THURSDAY. ANOTHER UNSEASONABLY COLD AIR MASS WILL SPREAD INTO THE REGION LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR THE NEXT THREE TO SIX HOURS IS POSSIBLE FOR AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Apr 15, 10:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL HERMITAGE 37.94N 93.32W
04/15/2013 E1.00 INCH HICKORY MO PUBLIC
RELAYED VIA TELEVISION MEDIA
&&
GAGANLocal storm report, Apr 15, 10:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 PM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL FRONTENAC 37.46N 94.69W
04/15/2013 E0.75 INCH CRAWFORD KS EMERGENCY MNGR
&&
SRUNNELSLocal storm report, Apr 15, 11:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL 1 E MINDENMINES 37.47N 94.57W
04/15/2013 E0.75 INCH BARTON MO PUBLIC
PEA TO PENNY SIZE HAIL BEGINNING TO COVER THE GROUND.
&&
JSSSpecial weather statement, Apr 15, 11:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT MON APR 15 2013
MOZ077-160445-
BARTON MO-
1116 PM CDT MON APR 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON COUNTY UNTIL 1145
PM CDT...
AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IANTHA...OR 9 MILES SOUTH OF
VERDELLA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHERN BARTON
COUNTY.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3765 9434 3764 9412 3764 9408 3757 9408
3743 9451 3745 9455 3751 9458
TIME...MOT...LOC 0416Z 241DEG 39KT 3751 9446
CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:55 PM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 45 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.